Olanzapine-induced Concurrent Tardive Dystonia and Tardive Dyskinesia in Schizophrenia with Intellectual Disability: A Case Report
Young Min Choe 1, 2, So Yeon Kim 2, Ihn-Geun Choi 2, 3, Guk-Hee Suh 1, 2, Dong Young Lee 4, 5, Boung Chul Lee 2, 6, Jee Wook Kim 1, 2*
1Department of Neuropsychiatry, Hallym University Dongtan Sacred Heart Hospital, Hwaseong, Korea, 2Department of Psychiatry, Hallym University College of Medicine, Chuncheon, Korea , 3Department of Neuropsychiatry, Hallym University Kangnam Sacred Heart Hospital, Seoul, Korea, 4Department of Neuropsychiatry, Seoul National University Hospital, Seoul, Korea, 5Department of Psychiatry, Seoul National University College of Medicine, Seoul, Korea, 6Department of Neuropsychiatry, Hallym University Hangang Sacred Heart Hospital, Seoul, Korea
Received: March 27, 2019; Revised: September 3, 2019; Accepted: September 26, 2019; Published online: September 26, 2019.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Tardive dystonia and tardive dyskinesia (TDs) are rare extrapyramidal side effects that develop after long-term use of antipsychotics, but they are different syndromes and rarely occur at the same time. Olanzapine is an atypical antipsychotic drug associated with a low risk of extrapyramidal side effects in schizophrenia, but its associations with tardive movements are not clear. We present a case of a 19-year-old Asian female patient with schizophrenia and intellectual disabilities who developed concurrent TDs after long-term use of olanzapine. At her 10-month follow-up examination, her concurrent TDs had been treated successfully with clozapine. This case demonstrates that although the use of olanzapine to treat psychosis and behavioral disturbances is increasing due to its high efficacy and low rate of extrapyramidal side effects, concurrent TDs should be carefully assessed after long-term use of this antipsychotic, especially in patients with schizophrenia and intellectual disabilities. Clozapine, by preventing or reversing the debilitating consequences of concurrent TDs, may be an effective treatment for these patients.
Keywords: olanzapine, Tardive Dystonia, Tardive Dyskinesia, Schizophrenia, Intellectual Disability


e-submission

Archives